Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 9, NWS Amarillo, TX

June 8, 201912 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Jun 8, 2019, 9:47 PM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jun 9, 2019, 4:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2019, 9:47 PM CDT (02:47 UTC)
In effect from
Jun 9, 2019, 4:00 AM CDT
Expired
Jun 9, 2019, 4:00 PM CDT
In force
12 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS74 KAMA 090247
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
947 PM CDT Sat Jun 8 2019

OKZ001-002-TXZ001>003-006>008-011-012-016-017-317-091200-
/O.NEW.KAMA.WI.Y.0009.190609T0900Z-190609T1800Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Borger, 
Vega, Amarillo, Hereford, Canyon, and Palo Duro Canyon
947 PM CDT Sat Jun 8 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM CDT SUNDAY...

The National Weather Service in Amarillo has issued a Wind 
Advisory for the western and north central Panhandles, which is 
in effect from 4 AM to 1 PM CDT Sunday.

* Timing...4 AM to 1 PM Sunday

* Winds...North 33 to 39 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$
2 follow-up statements
994 
WWUS74 KAMA 090735
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
235 AM CDT Sun Jun 9 2019

TXZ013-018-092100-
/O.EXB.KAMA.WI.Y.0009.190609T0900Z-190609T2100Z/
Carson-Armstrong-
Including the cities of Panhandle, White Deer, and Claude
235 AM CDT Sun Jun 9 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect until 4 PM CDT this afternoon.

* Timing...4 AM to 4 PM Sunday.

* Winds...North 33 to 38 MPH with gusts up to 55 MPH.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

* Winds...North 25 to 35 MPH with gusts up to 55 MPH.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

OKZ001-002-TXZ001>003-006>008-011-012-016-017-317-092100-
/O.EXT.KAMA.WI.Y.0009.190609T0900Z-190609T2100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Borger, 
Vega, Amarillo, Hereford, Canyon, and Palo Duro Canyon
235 AM CDT Sun Jun 9 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* Timing...4 AM to 4 PM Sunday.

* Winds...North 35 to 40 MPH with gusts up to 55 MPH.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Cockrell
253 
WWUS74 KAMA 091556
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1056 AM CDT Sun Jun 9 2019

OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-092100-
/O.CON.KAMA.WI.Y.0009.000000T0000Z-190609T2100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Borger, 
Vega, Amarillo, Panhandle, White Deer, Hereford, Canyon, Claude, 
and Palo Duro Canyon
1056 AM CDT Sun Jun 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON FOR WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES...

* Timing...Through 4 PM this afternoon. 

* Winds...North winds of 35 to 39 mph with gusts of 50 to 55 mph
  are expected through mid afternoon. Winds will begin to diminish
  after 4 PM this afternoon. 

* Impacts...Sudden wind gusts can cause drivers to lose
  control...especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved by
  the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

02

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jun 8, 6:08 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 6:08 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
608 PM CDT Sat Jun 8 2019

.AVIATION...
The 00Z TAF period will start off with light winds out of the
south in VFR conditions. A cold front will move through from the
north between 07Z and 12Z. This front will bring strong gusty
winds out of the north along with MVFR CIGs for all three
terminals. There still is some question on the exact timing of the
front and just how strong the winds will be behind it. Right now,
have 25-35 kts gusting 35-40 kts in the TAFs. If this front comes
in quicker we could see higher winds with gust 45-50 kts.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 329 PM CDT Sat Jun 8 2019/

SHORT TERM...Tonight and Sunday.
For this evening, the mid level capping inversion continues to hold
tough as of this writing this afternoon across the fcst area. Still
a fair amount of convective inhibition as well. Therefore, it
remains to be seen whether any tstms will develop east of the
dryline. Retained pops across parts of cntrl zones through early
this evening from earlier fcst pckg as confidence was not high
enough to remove them and did not want to flip flop either.

A strong cold front will move through the OK and TX Panhandles late
tonight and early Sunday morning. Rather decent pressure rises and
associated steep pressure gradient behind this boundary suggests
surface winds may approach or even exceed Wind Advisory criteria for
at least parts of the fcst area for a few to several hours. Have
increased wind speeds behind the cold front to just short of our 30
knot Wind Advisory criteria. Confidence was not high enough to issue
an NPW product due to some uncertainty as to how the synoptic
situation will play out. Later shifts may need to consider some sort
of wind highlight for parts of the area late tonight into Sunday if
confidence improves with respect to timing, areal extent, and wind
speeds. Retained slgt chc pops for late tonight across the OK
Panhandle. Also kept in slgt chc to chc pops across northern and
eastern sections for Sunday before much drier air invades the
region. Below normal temperatures are expected on Sunday.

02

LONG TERM (Monday Night through Saturday)...

The Panhandles will be on the northern periphery of an H5 ridge
extending north from strong 594 H5 high center over northern Mex
early Monday. This will be quickly suppressed south and west as a
series of S/WV troughs move SE from S/CEN Canada carving out a
rather substantial trough across the mid WEST and well south
into the CEN MS River Valley through Thursday. On Monday, unusually
strong SFC high pressure for early June will dominate in the wake
of the strong Sunday FROPA (a result form one on the initial
S/WVs). This will keep things dry and cool to start off the week.

Although the front will have pushed to the coast, deep moisture will
pool along and behind the front and will not be far away (Cen
Texas). Given this, models show a relatively quick recovery in
moisture Monday night and Tuesday as the low level high center
shifts east and SFC low pressure develops across ERN NM drawing
moisture north. Meanwhile, models are in good agreement the next
cold front will race down to meet the moisture as a strong S/WV
dives SE across the CEN Plains late Tuesday. While the best energy
from the S/WV itself may remain to the north, it appears the exit
region of a 110 kt+ jet streak will provide large scale lift
enhancing precip chances. That much models have good agreement on,
however enough differences in how much moisture and instability
will be present to provide some uncertainty in coverage, but even
moreso wrt thunderstorm strength/character with this system. Wind
shear is forecast to be strong with good low level turning
heading into Tue night, increasing the SVR potential. This will
make moisture recovery and CAPE that much more important as wind
shear suggests a relatively high ceiling WRT SVR potential. Of
course timing of the disturbance and front will also be key and
can't be overly confident in that this far out. That all said, all
we can say at this point is high end CHC POPS looks good for
Tuesday night (slight chc Tue AFTN) for most of the area and
there is certainly a conditional potential for SVR storms if
moisture recovery is sufficient.

Assuming all the aforementioned timing holds, Wed should be cooler
and drier in the wake of the week FROPA late Tue. Models again show
a quick recovery and moisture return for Thu as SFC high shifts east
and pressures fall again to the west. This could set the stage for
TSTM episode Thu and Thu night as another NW flow disturbance
comes into play. Again given impressive wind shear progs, it could
become interesting (high ceiling for SVR potential) given enough
moisture recovery and assuming timing plays here out well. While
models (esp GFS) do suggest show sufficient recovery, how far
south the previous boundary may be shoved further south than
indicated by models with help of TSTM outflow (should Tue play
out as advertised) adds some uncertainty despite good model
agreement. Again, CHC POPs seem reasonable (especially being in
the wet pattern we are in). We will have to see how details play
out wrt potential impacts from these storms as details in moisture
become more clear.

It appears temps will climb to more normal values heading into the
weekend after several below normal days earlier in the week. The
ridge in the WRN US will be broken down and replaced by troughing
which means s/wvs in developing SW flow aloft will maintain SLT CHC
POPS for at least the northern portion of the area and suggest more
interesting weather possible beyond the current forecast period as
well.

Gittinger

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/89
Hazardous weather outlook, Jun 8, 3:59 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Sat Jun 8 2019

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
359 PM CDT Sat Jun 8 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible through early this evening
across central sections of the Oklahoma and Texas Panhandles, and
then across the Oklahoma Panhandle after midnight tonight. If
storms develop, a few will have the potential to become strong to
severe with large hail and damaging winds the primary hazards.

Sustained north winds near 35 mph are expected late tonight across
parts of the area behind a strong cold front, and a Wind Advisory
may become necessary.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sustained north winds near 35 mph are expected Sunday across
parts of the Oklahoma and Texas Panhandles behind a strong cold
front, and a Wind Advisory may become necessary.

Thunderstorms are possible Sunday afternoon across eastern sections
of the area. If storms form, they are forecast to remain below
severe levels at this time.

Additional thunderstorms will be possible across the Oklahoma and
Texas Panhandles Tuesday afternoon, Tuesday night, and Wednesday
night through Thursday night. Some storms that develop during
these time periods will have the potential to become strong to
severe, with large hail and damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Texas, 2019Wind Advisories in Oklahoma, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.